Alert archive / North Carolina / Beach Hazards Statements in 2017

Beach Hazards Statement 49, NWS Newport/Morehead City, NC

September 15, 2017

NWS Newport/Morehead City, NC issued this beach hazards statement at Sep 15, 2017, 4:26 AM EDT. It was in force for 16 hr.

The area

The counties it named.

The facts

Issued
Sep 15, 2017, 4:26 AM EDT (08:26 UTC)
Expired
Sep 15, 2017, 8:00 PM EDT
In force
16 hr
Issued by
NWS Newport/Morehead City, NC

The text

As transmitted.

627 
WHUS42 KMHX 150826
CFWMHX

COASTAL HAZARD MESSAGE FOR NORTH CAROLINA
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
426 AM EDT FRI SEP 15 2017

...HIGH THREAT OF RIP CURRENTS FROM OREGON INLET TO CAPE LOOKOUT 
THROUGH THIS EVENING...

.LONG PERIOD SWELL ENERGY FROM DISTANT TROPICAL CYCLONE JOSE WILL
CONTINUE TO IMPACT THE BEACHES TODAY, RESULTING IN DANGEROUS RIP 
CURRENTS.

NCZ095-103-104-160000-
/O.NEW.KMHX.BH.S.0049.170915T0826Z-170916T0000Z/
CARTERET-OUTER BANKS DARE-OUTER BANKS HYDE-
426 AM EDT FRI SEP 15 2017

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING...

THE NATIONAL WEATHER SERVICE IN NEWPORT/MOREHEAD CITY HAS ISSUED
A BEACH HAZARDS STATEMENT, WHICH IS IN EFFECT THROUGH THIS
EVENING.

* HAZARDS...HIGH THREAT OF RIP CURRENTS.

* LOCATION...BEACHES FROM RODANTHE SOUTH TO CAPE LOOKOUT.

* TIMING AND TIDES...THE MOST LIKELY TIME FOR STRONG RIP CURRENTS
  IS A COUPLE OF HOURS EITHER SIDE OF LOW TIDE, WHICH WILL OCCUR
  AROUND 930 AM TODAY.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF CAUGHT IN A RIP CURRENT REMAIN CALM. DON'T FIGHT THE CURRENT. 
SWIM IN A DIRECTION FOLLOWING THE SHORELINE. WHEN OUT OF THE 
CURRENT, SWIM BACK TO SHORE. IF TIRED, FLOAT OR TREAD WATER UNTIL 
OUT OF THE RIP CURRENT. IF UNABLE TO ESCAPE, FACE THE SHORE AND 
CALL OR WAVE FOR HELP.

&&

$$
1 follow-up statement
031 
WHUS42 KMHX 160014
CFWMHX

COASTAL HAZARD MESSAGE FOR NORTH CAROLINA
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
814 PM EDT FRI SEP 15 2017

...HIGH THREAT OF RIP CURRENTS ALONG EASTERN NC BEACHES SATURDAY...

.LONG PERIOD SWELL FROM TROPICAL CYCLONE JOSE WILL CONTINUE TO 
IMPACT THE BEACHES SATURDAY RESULTING IN DANGEROUS RIP CURRENTS
AND STRONG SHORE BREAK.

NCZ095-103-104-160815-
/O.EXP.KMHX.BH.S.0049.000000T0000Z-170916T0000Z/
/O.NEW.KMHX.BH.S.0050.170916T1200Z-170917T0000Z/
CARTERET-OUTER BANKS DARE-OUTER BANKS HYDE-
814 PM EDT FRI SEP 15 2017

...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT SATURDAY
THROUGH SATURDAY EVENING...

THE NATIONAL WEATHER SERVICE IN NEWPORT/MOREHEAD CITY HAS ISSUED
A BEACH HAZARDS STATEMENT, WHICH IS IN EFFECT FROM 8 AM EDT
SATURDAY THROUGH SATURDAY EVENING.

* HAZARDS...HIGH THREAT OF RIP CURRENTS AND DANGEROUS SHORE 
  BREAK.

* LOCATION...BEACHES FROM DUCK TO SURF CITY.

* TIMING AND TIDES...THE MOST LIKELY TIME FOR STRONG RIP CURRENTS
  IS A COUPLE OF HOURS EITHER SIDE OF LOW TIDE, WHICH WILL OCCUR
  AROUND 1030 AM SATURDAY.

* SURF HEIGHT...4 TO 7 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF CAUGHT IN A RIP CURRENT REMAIN CALM. DON'T FIGHT THE CURRENT.
SWIM IN A DIRECTION FOLLOWING THE SHORELINE. WHEN OUT OF THE
CURRENT, SWIM BACK TO SHORE. IF TIRED, FLOAT OR TREAD WATER UNTIL
OUT OF THE RIP CURRENT. IF UNABLE TO ESCAPE, FACE THE SHORE AND
CALL OR WAVE FOR HELP.

SHORE BREAK OCCURS WHEN WAVES BREAK DIRECTLY ON THE BEACH. THE 
MOST COMMON INJURIES WITH STRONG SHORE BREAK ARE NECK AND BACK 
INJURIES, WHICH MOST OFTEN OCCUR WHEN THE POWERFUL SURF THROWS A 
SWIMMER OR SURFER HEAD FIRST INTO THE BOTTOM. IT IS EXTREMELY 
IMPORTANT TO PROTECT YOUR HEAD AND NECK WHENEVER YOU ARE IN 
BREAKING WAVES BY KEEPING YOUR HANDS IN FRONT OF YOU AT ALL TIMES.

&&

$$

NCZ098-160815-
/O.NEW.KMHX.BH.S.0050.170916T1200Z-170917T0000Z/
ONSLOW-
814 PM EDT FRI SEP 15 2017

...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT SATURDAY
THROUGH SATURDAY EVENING...

THE NATIONAL WEATHER SERVICE IN NEWPORT/MOREHEAD CITY HAS ISSUED
A BEACH HAZARDS STATEMENT, WHICH IS IN EFFECT FROM 8 AM EDT
SATURDAY THROUGH SATURDAY EVENING.

* HAZARDS...HIGH THREAT OF RIP CURRENTS AND DANGEROUS SHORE 
  BREAK.

* LOCATION...ALONG ONSLOW COUNTY BEACHES.

* TIMING AND TIDES...THE MOST LIKELY TIME FOR STRONG RIP CURRENTS
  IS A COUPLE OF HOURS EITHER SIDE OF LOW TIDE, WHICH WILL OCCUR
  AROUND 1030 AM SATURDAY.

* SURF HEIGHT...3 TO 5 FEET, BUILDING TO 4 TO 6 FEET IN THE 
  AFTERNOON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF CAUGHT IN A RIP CURRENT REMAIN CALM. DON'T FIGHT THE CURRENT.
SWIM IN A DIRECTION FOLLOWING THE SHORELINE. WHEN OUT OF THE
CURRENT, SWIM BACK TO SHORE. IF TIRED, FLOAT OR TREAD WATER UNTIL
OUT OF THE RIP CURRENT. IF UNABLE TO ESCAPE, FACE THE SHORE AND
CALL OR WAVE FOR HELP.

SHORE BREAK OCCURS WHEN WAVES BREAK DIRECTLY ON THE BEACH. THE 
MOST COMMON INJURIES WITH STRONG SHORE BREAK ARE NECK AND BACK 
INJURIES, WHICH MOST OFTEN OCCUR WHEN THE POWERFUL SURF THROWS A 
SWIMMER OR SURFER HEAD FIRST INTO THE BOTTOM. IT IS EXTREMELY 
IMPORTANT TO PROTECT YOUR HEAD AND NECK WHENEVER YOU ARE IN 
BREAKING WAVES BY KEEPING YOUR HANDS IN FRONT OF YOU AT ALL TIMES.

&&

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this beach hazards statement went out at Sep 15, 3:53 AM EDT, 33 minutes earlier.

Area forecast discussion, Sep 15, 3:53 AM EDT, 33 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
353 AM EDT Fri Sep 15 2017

.SYNOPSIS...
Remnant low pressure will lift northeast into the Mid-Atlantic
states through late week. Weak high pressure will build over
the area this weekend, and then the pressure gradient increases
as Tropical Cyclone Jose passes off the coast early next week.
High pressure is forecast to build over the area mid to late
next week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
As of 3 am Fri...Latest sfc analysis is showing high pressure
centered over the OH/TN Valley as the mid/upper level trof lifts
northeast. As a result showers over the Pamlico Sound will
continue to lift northeast during the morning hours. Expecting
most of the rain to be out of the area by daybreak.

High pressure will gradually build eastward today as mid-upper
level ridging increases. Models are showing isolated showers for
this afternoon due to minor forcing aloft, but think it will be
mostly dry with an isolated shower or two. Expect highs around
mid 80s inland and low 80s along the OBX.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM SATURDAY/...
As of 330 PM Thu... If any showers develop this afternoon,
expect them to diminish with the lack of daytime heating. High
pressure will continue to build over the forecast area with
winds becoming calm and partly cloudy skies. Expect overnight
lows in the mid/upper 60s inland to low 70s along the beaches.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
As of 350 AM Friday...Main concern is track of Tropical Cyclone
Jose which is forecast to pass off of the coast Monday into
Tuesday and could produce some wind impacts along the coast
along with dangerous surf and rip currents. High pressure is
then forecast to build over the area mid to late next week.

The models continue to indicate increasing chances for rain
Sunday as moisture ahead of Jose pushes inland over NC. Will
continue slight chance PoPs Sat increasing to 30-50% Sunday,
highest coast.

The latest GFS/ECMWF models continue to track Jose north off of
the coast Monday into Tuesday with the system close enough to
produce gusty coastal winds, rain and high seas. Please see the
NHC forecasts for the latest on Jose. Will continue chance PoPs
through Tuesday highest coast. The rip current threat is
expected to be enhanced this whole period, with swells from
Jose impacting area beaches.

A drying trend is expected to develop mid to late next week as
high pressure builds over the area.

&&

.AVIATION /08Z FRIDAY THROUGH TUESDAY/...
Short Term /through tonight/...
As of 105 am Fri...Currently VFR conditions while most of the
scattered showers are to the east of all the TAF sites early
this morning. Forecast soundings and guidance continues to
indicate the potential for IFR conditions, even brief LIFR as
patchy fog and stratus develops early morning due to low level
moisture and calm winds. Expect conditions to improve back to
VFR after 14z.

Long Term /Saturday through Tuesday/...
As of 350 AM Friday...Mainly VFR through Saturday then
increasing chances for showers Sunday into Tuesday will lead to
brief periods of sub VFR conditions in precipitation. Early
morning sub VFR conditions could develop in places where fog
develops due to rain the previous day.

&&

.MARINE...
Short Term /Through tonight/...
As of 3 am Fri...The latest buoy obs are showing mostly S to SW
winds 5-10 kts and seas 2-4 ft. S to SW winds 5-10 kt will
continue today with seas 2-4 ft with the highest over the
central to southern waters. Swell energy from Tropical Cyclone
Jose will reach our coastal waters today with seas build late
tonight. Small Craft Advisory will be issued for the central and
southern coastal waters starting after midnight.

Long Term /Saturday through Tuesday/...
As of 350 AM Friday... Dangerous boating conditions are
expected this weekend into early next week due to impacts from
Tropical Cyclone Jose. Swells from Jose should impact our
coastal waters by early Saturday as waves build to 6 feet, then
6 to 12 feet over the weekend into early next week as the system
passes east of the waters. Northeast winds of 10 to 15 kts are
expected Saturday and Sunday increasing to at least 20 to 30 kt
Monday into Tuesday.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Beach Hazards Statement through this evening for NCZ095-103-
     104.
MARINE...Small Craft Advisory from 2 AM Saturday to 4 AM EDT Tuesday
     for AMZ152-154.
     Small Craft Advisory from 5 AM Saturday to 4 AM EDT Tuesday
     for AMZ156-158.
     Small Craft Advisory from 11 AM Saturday to 4 AM EDT Tuesday
     for AMZ150.

&&

SYNOPSIS...JME/BM
NEAR TERM...BM
SHORT TERM...BM
LONG TERM...JME
AVIATION...JME/BM
MARINE...JME/BM
Hazardous weather outlook, Sep 15, 4:21 AM EDT, 5 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
421 AM EDT Fri Sep 15 2017

NCZ104-160830-
Outer Banks Hyde-
421 AM EDT Fri Sep 15 2017

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ095-103-160830-
Carteret-Outer Banks Dare-
421 AM EDT Fri Sep 15 2017

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING SOUTH OF
RODANTHE...
...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING SOUTH OF
CAPE LOOKOUT...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.
   Moderate Rip Current Risk.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ098-160830-
Onslow-
421 AM EDT Fri Sep 15 2017

...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Rip Current Risk.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ029-044>047-079>081-090>094-160830-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Craven-Pamlico-
421 AM EDT Fri Sep 15 2017

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 15, 3:54 AM EDTSmall Craft AdvisoryMHX12 hr
Sep 15, 3:50 PM EDTSmall Craft Advisory for Hazardous SeasMHX36 hr

Nearby

Beach Hazards Statements in North Carolina, 2017Every beach hazards statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.